October 3, 2017 at 8:01 pm #5768
On allopurinol for 6 mos, endured almost constant headaches, migraines then acid reflux, heartburn which got worse and worse no matter when I took it, after meals or split dose to 2 times per day.
Back into doc, uric acid levels down from 339 to 258 µmol/liter, puts me on tecta, a protein pump inhibitor with magnesium. 3 days in, continual headache, spinning vertigo, hives and elevated b.p., pulse, anxiety, feeling horrible. Pharmacist says tecta gives many people allergic reactions, from its preservatives and the way it works in stomach, acid is blocked and the body’s histamine levels rise causing allergic reaction.
Being total vegetarian because of gout, which has helped to some degree, I eat a lot of beans, chickpeas, lentils, tomatoes, berries, yogurt and some tofu products, nuts and cheese which are ALL high in histamines. So what the hell do I eat now? Have never had any allergies before, have gone right off tecta, after 5 days, quit allopurinol too, am back into Dr. today, so guess next step is Uloric, am just hoping that doesn’t cause allergic reaction as I feel right now I have screwed up my whole system.
Anyone have similar experience, never had heartburn before allopurinol either. Once I quit allopurinol, heartburn was gone. If similar reaction happens with Uloric, I am so screwed.
October 4, 2017 at 6:34 am #5770
nobodyParticipantŦallars: Ŧ 502.41
Uloric doesn’t seem to have the same allergy-causing record as allopurinol but it has its own serious side-effects (get you liver function monitored after starting it!).
You probably have other options than Uloric considering your uric acid seems to have been borderline rather than markedly high. Have you already had a uric acid excretion test (it involves pissing in bottles for a whole day)?
One problem with Uloric in Canada is that, according to another form member, it’s only available in 80mg which are very hard to cut. And would be insane to use 80mg daily in your situation. See if you can get the round 40mg Uloric pills which look like they can easily be cut down to 20mg (precision is not required). Or maybe your doctor can write you a script for custom pharmacy work (it should be possible to get the pills professionally crushed and repackaged). If you can get other febuxostat brands than Uloric somehow, the Japanese corporation which developped the drug sells 10mg, 20mg and 40mg pills. 40mg is very strong already and the maximum dose they offically recommend is 60mg daily. The 80mg Adenuric pills sold in Europe can easily be cut to 40mg and you can cut them to lower doses with commonly-available tools.
Something else: the foods you listed aren’t equally high in histamines. I don’t know how much you think you can take but skimmed milk should be OK and balances the protein mix of grain (if you drink enough). Drinking lots of skimmed milk is also recommended for gout.
October 8, 2017 at 3:57 am #5788
Poor circulation in my hands and feet all my life, they are always cold ,go numb easily in our cold winters, I wonder if this would be contributing to my having gout with normal uric acid levels and also all the side effects I got from allopurinol, am wondering if there is a connection? Anyone else ?
November 20, 2017 at 5:40 am #5948
Headaches & Allopurinol
Went from 150mg of allopurinol to 300mg…..seems to have helped with my gout symptoms but may be causing constant headaches (?)
Not positive this is the cause of the headaches. But I was not having them before the increase in mg(s).
Any comments or feedback would be appreciated.
November 20, 2017 at 5:42 am #5949
I have never noticed any correlation between allopurinol use and headaches.
This may be of no consequence but let me add an anecdote. I have some tendency towards VASCULAR headaches (some sort of halfway between a migraine and cluster headaches, both crippling…complete with preceding visual aura, the whole magilla.) Point is they tend to be very seasonal and over the years the month I have grown to fear the worst has been APRIL. I NEVER get through the month without a couple attacks, had one last week, and often I can go the rest of the year with only one or two total. There is a slight tendency for getting hammered in the early Fall but April wins the game hands down.
Cause? Who knows: pollen, temperature change, male hormones, INCOME TAX, or planetary alignment …but it is REAL and it’s been going on since puberty many many decades ago.
Maybe you share this trait…think back.
November 20, 2017 at 5:44 am #5950
I started taking Allopurinol 2 weeks ago while also taking an anti-inflammatory to counteract the gout symptoms. After a week, I stopped the anti-inflams and started to get a severe headache (between the eyes) 2 hours after taking the allopurinol that would last for 4-5 hours. Taking an anti-inflam may reduce the headache symptoms.
November 20, 2017 at 5:46 am #5951
Try taking the allopurinol at a different time of day and see if your headache reschedules itself.
Skip the allopurinol and the anti-inflammatory for a day and see if you stay headache-free for the whole day… don’t worry, after 2 days you will still have copious oxypurinol to tide you over.
It might be possible that you are suffering from analgesic withdrawal.
November 20, 2017 at 5:50 am #5953
Allopurinol and mild heartburn
I’ve been suffering from gout for about six years. I started Allopurinol a month and a half ago and have had two very painful attacks in that time (I’m in the middle of one now.) and a short mild one.
A few days ago I started to feel a slight sense of heartburn in the middle of my chest and a weird feeling in my throat – like it’s slightly constricted or there is something in the back of it. This is accompanied by frequent minor belching.
It’s been constant for three days now, more uncomfortable when I eat, and it doesn’t seem to be going away.
Has anyone else had this happen?
If so does it go away?
November 20, 2017 at 5:51 am #5954
Usually taking ANY medication with food is a good idea unless the drug very specifically demands an empty stomach like some antibiotics.
November 20, 2017 at 5:53 am #5955
al_pain, back when I was taking pain relief medications like Naproxen my physician also prescribed Prilosec to help prevent gastro upset/damage.
November 20, 2017 at 5:55 am #5956
I had a similar reaction in the early days of Allopurinol. Sometimes it felt like something flowing up and blocking the throat and staying there for some time. I have mentioned that in one of my other post.
I was given Zantac 150 mg SOS and that worked. I had to take it for almost 4 weeks and then I stopped. Now for last 2 months, I did not need Zantac.
I still do get it occasionally but it is very minor now. From my experience, I guess it will go away.
November 20, 2017 at 5:56 am #5957
Thanks very much for the replies – I’m going to try the Zantac and see if that works. I’m crossing my fingers.
November 20, 2017 at 4:22 pm #5958
Once I went off the allopurinol, the nearly constant 6 months of headaches including migraine auras stopped. The worsening heartburn also stopped within days although recovering from the allergic reaction from the generic tecta took several weeks to get rid of the hives, high histamine levels caused from that. 2 month in with no allopurinol, only mild foot and hand pain, cherry juice and celebrex are keeping things bearable. The side effects I experienced from the drugs were way worse than any gout attacks. The next step I guess is uloric however I am really reluctant to try it after the past experience with allopurinol and tecta. I have never had any allergies to anything before this experience, the extreme anxiety from the tecta was just terrible, never want to go through that again.When I Googled high histamine levels, every symptom was what I had from the allergic reaction. Gaviscon and zantac taken for months didn’t get rid of the acid reflux however the tecta did in 3 days. It took my system 3 plus weeks to get rid of the side effects however.
September 10, 2018 at 4:41 am #7727
Bad gout but allergic to gout meds. Desperate for help.
Am aged 84yrs broke a hip in fall 2 yrs ago walking not good. Gout bad
Dominant hand starting recovery from almost 3 weeks of gout. The most painful episode yet. Began middle finger ( it now very swollen centre bone I suspect will remain so) spread to all but little finger, wrist, and elbow.
Sadly I have allergic reactions to many medications believed caused by having M.E. 30 yrs. Gout medication causes severe uncontrollable loose bowel. Therefore a no, no. This time had steroids after first ten days of pain. Prednisone which in four days reduced swelling and much pain. However just two days peace followed by increased pain.
Wonder if a Tens machine would benefit. Currently, see Arthritis consultant actually stated not interested in that but the gout! He toomas my G.P. Restricted in issuing correct treatment due to my allergies.
Please advise. Quite desperate.
Regards, Margaret Dawson.
[posted via Helpdesk]
September 11, 2018 at 7:27 pm #7729
d qParticipantŦallars: Ŧ 363.33
Hi Margaret, I’m sorry to hear about your situation.
Before getting into a detailed response, what medications do you actually have allergies to? There are a few options out there.
You should log in to GoutPal to reply to this topic.
If you need more information, get it from Keith Taylor’s Log-in Help.